Alert archive / North Carolina / Flash Flood Warnings in 2024
Flash Flood Warning 6, NWS Raleigh, NC
NWS Raleigh, NC issued this flash flood warning at May 4, 2024, 8:07 AM EDT for Stanly County, North Carolina. It was in force for 113 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 4, 2024, 8:07 AM EDT (12:07 UTC)
- Expired
- May 4, 2024, 10:00 AM EDT
- In force
- 113 min
- Issued by
- NWS Raleigh, NC
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
County Stanly County, NC
The radar
The Columbia radar (KCAE), 156 km from the middle of the area, began a volume at 12:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 0.1 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 206 J/kg
- Mixed-layer CIN
- -8 J/kg
- Mixed-layer LCL
- 571 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- 49 m²/s²
- 0-3 km storm-relative helicity
- 43 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
657
WGUS52 KRAH 041207
FFWRAH
NCC167-041400-
/O.NEW.KRAH.FF.W.0006.240504T1207Z-240504T1400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Raleigh NC
807 AM EDT Sat May 4 2024
The National Weather Service in Raleigh has issued a
* Flash Flood Warning for...
Central Stanly County in central North Carolina...
* Until 1000 AM EDT.
* At 807 AM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 2 and 3 inches of rain
have fallen. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Life threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
* Some locations that will experience flash flooding include...
Albemarle, Plyler, Locust, Oakboro, Stanfield, and Finger.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles. Be aware of your surroundings and do not
drive on flooded roads.
Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.
&&
LAT...LON 3520 8027 3519 8028 3519 8030 3517 8032
3518 8033 3517 8036 3518 8037 3517 8039
3516 8041 3517 8042 3516 8044 3517 8046
3517 8047 3518 8048 3518 8049 3518 8050
3519 8051 3521 8048 3550 8030 3550 8019
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
102 follow-up statements
625
WGUS72 KRAH 041309
FFSRAH
Flash Flood Statement
National Weather Service Raleigh NC
909 AM EDT Sat May 4 2024
NCC167-041400-
/O.CON.KRAH.FF.W.0006.000000T0000Z-240504T1400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Stanly NC-
909 AM EDT Sat May 4 2024
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 10 AM EDT THIS
MORNING FOR CENTRAL STANLY COUNTY...
At 909 AM EDT, Doppler radar indicated thunderstorms still producing
moderate to heavy rain across the warned area. Between 2 and 3
inches of rain have fallen over Locust and Stanfield. Flash flooding
is ongoing or expected to begin shortly.
HAZARD...Life threatening flash flooding. Thunderstorms producing
flash flooding.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
Some locations that will experience flash flooding include...
Albemarle, Plyler, Locust, Oakboro, Stanfield, Richfield, New
London and Finger.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles. Be aware of your surroundings and do not
drive on flooded roads.
It is important to know where you are relative to streams, rivers,
or creeks which can become killers in heavy rains. Campers and
hikers should avoid streams or creeks.
&&
LAT...LON 3520 8027 3519 8028 3519 8030 3517 8032
3518 8033 3517 8036 3518 8037 3517 8039
3516 8041 3517 8042 3516 8044 3517 8046
3517 8047 3518 8048 3518 8049 3518 8050
3519 8051 3521 8048 3550 8030 3550 8019
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
10460
WGUS72 KRAH 041404
FFSRAH
Flash Flood Statement
National Weather Service Raleigh NC
1004 AM EDT Sat May 4 2024
NCC167-041414-
/O.EXP.KRAH.FF.W.0006.000000T0000Z-240504T1400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Stanly NC-
1004 AM EDT Sat May 4 2024
...FLASH FLOOD WARNING HAS EXPIRED FOR CENTRAL STANLY COUNTY...
While the heaviest rain has ended, some light to moderate rain
continues. Flash flooding is no longer expected to pose a threat,
however ponding of water on roadways and in ditches is still
possible and the flood advisory remains in effect. Please continue
to heed remaining road closures.
&&
LAT...LON 3520 8027 3519 8028 3519 8030 3517 8032
3518 8033 3517 8036 3518 8037 3517 8039
3516 8041 3517 8042 3516 8044 3517 8046
3517 8047 3518 8048 3518 8049 3518 8050
3519 8051 3521 8048 3550 8030 3550 8019
$$
10What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this flash flood warning went out at May 4, 6:40 AM EDT, 1 hour 27 minutes earlier.
Area forecast discussion, May 4, 6:40 AM EDT, 1 hour 27 minutes before
Area Forecast Discussion National Weather Service Raleigh NC 640 AM EDT Sat May 4 2024 .SYNOPSIS... A series of upper level disturbances will move through the area through Sunday. Meanwhile, a backdoor cold front will stall across the area through tonight, before lifting north into Virginia early Sunday. && .NEAR TERM /THROUGH TONIGHT/... As of 320 AM Saturday... A quasi-stationary surface front will meander across the northern third of the forecast area through the evening, before lifting north into VA tonight/early Sunday. While weak, subtle disturbances are currently moving through the area, a more prominent shortwave trough/vort cluster/MCV, currently over AL, will progress NEWD across central NC during the late afternoon and into tonight. The accompanying moisture feed will propel precipitable water values towards daily maximum values of 1.5-1.7" inches, highest across the NC Piedmont counties. As disturbances begin to interact with the the stalled frontal zone, models indicate a weak sfc wave will develop and will likely enhance lift and precip across the area. A very moist and weakly unstable airmass will support periods of showers with embedded thunderstorms throughout the day and into the evening and overnight hours, with the greatest coverage and frequency of rain expected along and west of US 1. It's entirely possible that that the eastern Sandhills and southern coastal plain counties could remain largely dry until the shortwave trough advances into eastern NC overnight/early Sunday. Widespread clouds and rain will significantly temper insolation with resultant weak buoyancy leading to some embedded thunder at times, especially as the primary MCV tracks through the area during the late afternoon and evening. Given equally weak shear, no severe storms are expected. Rainfall amounts through tonight will range from 0.75-1.0" in the NW Piedmont, to 0.25-0.50" across the Triangle, to less than a tenth of an inch across the southern coastal plain. Highs will greatly depend on both the location of the front and the spatial and temporal trends of rainfall through the afternoon. A shallow wedge of cooler air/ hybrid CAD is likely along and north of the front with a potential for low cloud ceilings/stratus to persist across the far northern/northwestern zones. Highs ranging from lower 70s NW(potentially cooler) to lower/mid 80s SE. Lows tonight 60-65. && .SHORT TERM /SUNDAY AND SUNDAY NIGHT/... As of 320 AM Saturday... The quasi-stationary front sagging across northern portions of the forecast will retreat north early Sunday, leaving all of central NC in the warm sector. The increasingly sheared shortwave trough will exit east of the area during the early afternoon. Ongoing scattered convection Sunday morning within the continued anomalously moist PWATs should experience some re-newed vigor during the afternoon as weak diurnal buoyancy flares up. Continued weak shear will deter any severe potential. Rainfall amounts will be more equitable Sunday, with 0.2-0.3" expected area-wide. Under mostly cloud skies, highs ranging from mid/upper 70s north to lower 80s SE. Convection should largely dissipate as BL nocturnally cools and stabilizes. Mild overnight temps in the 60s with stratus likely to re-develop across the area as moisture remains high. && .LONG TERM /MONDAY THROUGH FRIDAY/... As of 250 AM Saturday... The extended forecast will feature a continued chance of unsettled weather to start the week Mon, followed by somewhat drier and hot temperatures by the middle of the week. A potent late-week system/trough looks to increase storm chances again by week's end. On Monday, models continue to show a shortwave over the TN valley tracking east across the region in the afternoon/evening, before exiting along the coast by Tue morning. A surface Piedmont trough will be in place and combined with 200-percent of normal PW's should favor another day of scattered to perhaps numerous showers and storms, maximizing during peak heating. Instability is between 500- 1000 J/kg but shear is weak, so severe chances are not expected, though slow-moving storms could bring heavy rain. Activity should wane overnight with loss of heating and as the trough slides toward the coast. Highs should hover in the low/mid 80s with higher rain chances and cloud cover. As the trough moves to our east Tue, weak ridging starts to build in, although the CMC/GFS show a weak perturbation riding along the ridge. With a lack of large-scale forcing, confidence on coverage of storms, if any, is low, such that storm activity should be isolated/scattered in nature and focused along differential heating boundaries and/or the sea-breeze. Highs should warm to the low to upper 80s. A drier pattern still appears to be favored midweek Wed and part of Thu as ridging and southwest flow builds back into the region. This will also be when the airmass will warm quite a bit with a lee trough setting up east of the Appalachians and low-level thicknesses well above average and highs some 12-15 degrees above normal in the upper 80s to low 90s. The NBM still indicates a 60-80 percent chance of 90 or greater maxT values across portions of the Sandhills, Triangle region, and Coastal Plain during this period. Heat index value could reach the mid 90s over these areas, making for an early taste of summer. While this period looks drier, most guidance shows a developing trough over the upper MS valley Thu, with solutions indicating a decent plume of moisture tied to a perturbation advecting ahead of a cold front draped over the OH valley. This would favor better chances of isolated/scattered storms Thu aftn/eve with higher instability coupled to higher shear. Although model solutions diverge by late in the week with a frontal system location, there is broad consensus that chances of storms appear to remain elevated to close out the week as the trough slides closer to the TN/OH valley and Great Lakes region with instability/shear still favorable over the Carolinas. && .AVIATION /11Z SATURDAY THROUGH WEDNESDAY/... As of 640 AM Saturday... A back-door cold front, noted by a E-NELY wind shift, will stall across the area today and this evening, before lifting north into Virginia tonight and into early Sunday. Moisture pooling and convergence will lead to the development of LIFR to MVFR ceilings across the area this morning, impacting all TAF sites. Flight restrictions at KFAY, KRDU, and KRWI should gradually lift to VFR from south to north through 17-18z, with scattered showers and storms possible during the afternoon and evening, mainly at KRDU. At KGSO and KINT, ceilings could remain IFR to MVFR through the afternoon and evening as intermittent showers and embedded storms repeatedly re-develop and move through the area through tonight. LIFR to MVFR restrictions, primarily from ceilings, will re-develop and spread south between 00 to 06z, lowest at KINt and KGSO where the deepest moisture resides. -CBL Outlook: IFR-MVFR ceilings are likely to redevelop each night- morning through Monday, as are scattered to locally numerous showers/storms each afternoon-evening. -MWS && .CLIMATE... Record High Minimum Temperatures: May 4: KGSO: 65/2022 KRDU: 68/1938 KFAY: 68/1942 && .RAH WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...CBL/Green NEAR TERM...CBL SHORT TERM...CBL LONG TERM...Kren AVIATION...CBL/MWS
Hazardous weather outlook, May 4, 4:09 AM EDT, 3 hours 58 minutes before
Hazardous Weather Outlook National Weather Service Raleigh NC 409 AM EDT Sat May 4 2024 NCZ007>009-021>025-038>040-073-074-083-050815- Person-Granville-Vance-Forsyth-Guilford-Alamance-Orange-Durham- Davidson-Randolph-Chatham-Stanly-Montgomery-Anson- 409 AM EDT Sat May 4 2024 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ010-011-026>028-041>043-075>078-084>086-088-089-050815- Warren-Halifax-Franklin-Nash-Edgecombe-Wake-Johnston-Wilson-Moore- Lee-Harnett-Wayne-Richmond-Scotland-Hoke-Cumberland-Sampson- 409 AM EDT Sat May 4 2024 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Today and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Hot temperatures and high humidity are expected Wednesday and Thursday, with readings expected to be 10 to 15 degrees above normal, leading to an elevated risk of heat-related illnesses. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, May 4, 6:49 AM EDT, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Raleigh NC
649 AM EDT Sat May 4 2024
NCZ038-039-073-074-083-084-041145-
Stanly NC-Anson NC-Richmond NC-Randolph NC-Davidson NC-Montgomery NC-
649 AM EDT Sat May 4 2024
...STRONG THUNDERSTORMS WILL IMPACT SOUTHERN DAVIDSON...NORTHERN
ANSON...MONTGOMERY...NORTHWESTERN RICHMOND...WESTERN RANDOLPH AND
STANLY COUNTIES THROUGH 745 AM EDT...
At 649 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles east of High Rock Lake to near Plyler
to 7 miles east of Midland. Movement was north at 25 mph.
HAZARD...Wind gusts in excess of 30 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Asheboro, Lexington, Albemarle, Troy, Badin Lake, Ansonville,
Linwood, Plyler, Midland, and Polkton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Very heavy rain can be expected due to the slow movement of these
storms. Prolonged heavy rain will result in ponding of water on
roadways, standing water in low lying areas, and minor flooding of
creeks and streams. Drivers are urged to slow down and use extra
caution to avoid hydroplaning.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3550 8030 3551 8019 3552 8018 3558 8021
3568 8033 3572 8033 3572 8042 3574 8046
3583 7983 3526 7982 3501 8005 3501 8030
3519 8028 3516 8044 3519 8051
TIME...MOT...LOC 1049Z 187DEG 22KT 3566 8017 3543 8029 3523 8038
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
KrenThe office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 4, 5:51 AM EDT | Flash Flood Warning | RAH | Granville | 114 min |
| May 4, 6:49 AM EDT | Special Weather Statement | RAH | Montgomery, Stanly | 56 min |
| May 4, 7:32 AM EDT | Areal Flood Advisory | RAH | Davidson, Montgomery, Randolph, Stanly | 5 hr |
| May 4, 7:37 AM EDT | Areal Flood Advisory | RAH | Davidson, Guilford, Randolph | 76 min |
| May 4, 12:00 PM EDT | Special Weather Statement | RAH | Hoke, Scotland | 60 min |
| May 4, 12:36 PM EDT | Special Weather Statement | RAH | Lee | 54 min |
| May 4, 1:17 PM EDT | Special Weather Statement | RAH | Anson | 58 min |
| May 4, 2:12 PM EDT | Special Weather Statement | RAH | Richmond | 63 min |
| May 4, 3:23 PM EDT | Special Weather Statement | RAH | Anson, Richmond | 67 min |
Nearby
Flash Flood Warnings in North Carolina, 2024Every flash flood warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.